Utah, 2009

Damaging Wind in Utah, May 11, 2009

May 11, 2009 · NWS GJT · 1 event in 1 county or zone

A severe thunderstorm produced strong winds in Grand County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A severe thunderstorm produced strong winds in Grand County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 11, 2:28 PM MST, 6 hours 58 minutes earlier.

Area forecast discussion, May 11, 2:28 PM MST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MDT MON MAY 11 2009

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
FLAT RIDGE AXIS ALONG THE UTAH AND COLORADO BORDER WILL SHIFT EAST
THIS EVENING.  FLOW ALOFT BECOMES WEST SOUTHWEST AND A WEAK
EMBEDDED WAVE...WITH A STREAM OF MOISTURE THAT CUTS ACROSS NRN
NEVADA INTO NW UTAH...WILL STREAM INTO WRN COLORADO LATE TONIGHT AND
DEPART THE SW CORNER ABOUT NOON TUESDAY.  AHEAD OF THE WAVE THERE IS
WEAK ISENTROPIC UPGLIDE...AND COMBINED WITH POTENTIAL INSTABILITY...
COULD TRIGGER A SHOWER OR TWO OVER THE HIGHER TERRAIN ALONG THE I70
CORRIDOR.  THE 12Z GFS DOES PAINT LIGHT QPF OVER A PORTION OF NW
COLORADO AFTER MIDNIGHT BUT ENDS DURING TUESDAY MORNING.

SURFACE WINDS WILL INCREASE TUESDAY AFTERNOON AS THE THERMAL SURFACE
TROUGH DEEPENS.  THE 700 MB TEMPS WILL RANGE FROM ABOUT 11C NORTH TO
14C SOUTH...AND THAT TRANSLATES INTO 70S FOR THE HIGHER NRN AND
MOUNTAIN VALLEYS TO MID TO UPPER 80S IN THE LOWER VALLEYS OF THE
FORECAST AREA.  PROGRESSIVE PACIFIC NORTHWEST TROUGH DRIVES A COLD
FRONT MOVES INTO NE UTAH AND THE NW COLORADO CORNER LATE TUESDAY
AFTERNOON/EARLY EVENING. AHEAD OF THE SURFACE FRONT...CONDITIONAL
INSTABILITY WILL EXIST WITH A DEEP MIXED LAYER TO NEAR 500 MB FOR THE
POTENTIAL OF ISOLATED SHOWERS AND THUNDER ACROSS NW COLORADO.

THE UPPER LEVEL TROUGH WILL CONTINUES ITS EASTWARD MOVEMENT OVER THE
NRN TIER STATES...THE CENTRAL ROCKIES WILL BE BEHIND THE TROUGH
AXIS BY WEDNESDAY.  DRY WESTERLY FLOW PREVAILS WITH COOLER AIR
KEEPING THE AIR MASS STABLE.  COOLING WILL BE MOST PRONOUNCED
ACROSS THE NORTH...ABOUT 10 TO 15 DEGREES COOLER FROM TUESDAY TO
WEDNESDAY.  THE SRN HALF WILL DROP 5 TO 10 DEGREES.  AFTERNOON
BREEZES WILL OCCUR...BUT NOT AS BREEZY AS TUESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
THE FLOW ALOFT BACKS TO THE SOUTHWEST IN WAA PATTERN WEDNESDAY NIGHT
IN RESPONSE TO ENERGY MOVING INTO THE PACIFIC NW. THIS SYSTEM MOVES
EASTWARD ACROSS THE NRN ROCKIES THUR. THEN CARVES A SHALLOW TROF
ACROSS THE AREA FRIDAY BRINGING SOME COOLER AIR AND THE BEST CHANCE
IN THIS LONG TERM PERIOD OF SHOWERS OR THUNDERSTORMS...ALBEIT ONLY
LOW END SCATTERED COVERAGE. AFTERNOONS WILL CONTINUE BREEZY
ESPECIALLY NORTH WITH TEMPS RUNNING WELL ABOVE NORMAL THUR AND
COOLING NEARER TO NORMAL FRI.

HIGH PRESSURE BEGINS TO AMPLIFY ALONG THE WEST COAST SATURDAY
PRODUCING A WARMING AND DRYING NORTHWESTERLY FLOW ALOFT. THIS
HIGHLY AMPLIFIED RIDGE WILL THEN MOVE SLOWLY EASTWARD WITH
RISING HEIGHTS EARLY NEXT WEEK. THIS WILL BRING LIGHTER WINDS TO THE
REGION BUT TEMPS WILL WARM TO 10-15 DEGREES ABOVE NORMAL IN A
STRONGLY SUBSIDENT AIRMASS.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TONIGHT AND TUESDAY.  VIRGA AND A FEW
SHOWERS MAY DEVELOP LATE THIS EVENING...ESPECIALLY ALONG THE HIGHER
TERRAIN ALONG I70.  ERRATIC GUSTY WINDS TO 25 MPH WILL DEVELOP FROM
NEARBY SHOWERS.  ANY SHOWERS WILL DISSIPATE TUESDAY MORNING...BUT
COULD REDEVELOP LATE TUESDAY AFTERNOON AND EVENING.  WINDS SUSTAINED
AT 15 TO 20 KNOTS WILL BE COMMON WITH OCCASIONAL GUSTS TO 30 KNOTS...
ALTHOUGH ISOLATED AREAS COULD HAVE 35 TO 40 KNOT WIND GUSTS FROM
NEARBY RAIN SHAFTS.

&&

.FIRE WEATHER...
STRONG SOUTHWEST WINDS WITH GUSTS TO NEAR 45 MPH WILL DEVELOP ACROSS
WESTERN COLORADO AND EASTERN UTAH BY LATE TUESDAY MORNING.
THESE WINDS WILL BE FOCUSED OUT AHEAD OF A STRONG COLD FRONT...WHICH
WILL BE PASSING THROUGH THE REGION LATER TUESDAY EVENING. THE
SOUTHWEST WINDS WILL COMBINE WITH WARM DAYTIME TEMPS TO HELP DRIVE
RELATIVE HUMIDITY VALUES BELOW 15 PERCENT. A RED FLAG WARNING WILL BE
ISSUED FOR COLORADO FIRE WEATHER ZONE 201 AND 207 STARTING LATE
TUESDAY MORNING AND WILL RUN THROUGH TUESDAY EVENING AS FUELS IN
THESE ZONES REMAIN CRITICAL. GUSTY WINDS AND LOW RELATIVE HUMIDITIES
WILL ALSO OCCUR ACROSS THE REST OF WESTERN COLORADO AND EASTERN UTAH.
HOWEVER...FUELS IN THESE AREAS ARE IN VARIOUS STAGES OF GREEN-UP AND
WILL NOT BE ISSUING ANY HIGHLIGHTS FOR THESE LOCATIONS. THE COLD
FRONT PASSES TUESDAY EVENING WITH WIND DIMINISHING. WEDNESDAY WILL BE
MUCH COOLER WITH RELATIVE HUMIDITY VALUES RISING BACK ABOVE 15
PERCENT.

&&

.HYDROLOGY...
TEMPERATURES WILL INCREASE TODAY AND TUESDAY HELPING TO INCREASE
SNOWMELT. THE ELK RIVER IN ROUTT COUNTY WILL INCREASE TO NEAR
BANKFULL EARLY TUESDAY AND ABOVE BANKFULL BY EARLY WEDNESDAY. A
FLOOD ADVISORY HAS BEEN ISSUED FOR THIS AREA. HEAD WATERS OF OTHER
MAIN STEM RIVERS WILL ALSO BEGIN TO RISE THIS EVENING AND OVERNIGHT
WITH THE INCREASED LEVEL PROPAGATING DOWNSTREAM OVER THE NEST FEW
DAYS. TEMPERATURES WILL COOL SUBSTANTIALLY ON WEDNESDAY AND AGAIN
SLOW MELTING.

THE GUNNISON RIVER WILL SEE FLOWS GRADUALLY INCREASING DUE TO
INCREASED RELEASES FROM THE ASPINALL UNIT. RELEASES FROM THE CRYSTAL
RESERVOIR WILL BE INCREASED EACH DAY UNTIL REACHING 7000 CFS IN THE
BLACK CANYON BY WEDNESDAY EVENING. THIS WILL CAUSE STAGE INCREASES OF
UP TO 5 FEET IN THE BLACK CANYON BY THE MIDDLE OF THE WEEK. THE
GUNNISON NEAR DELTA WILL ALSO HAVE INCREASED FLOW TO NEAR OR JUST
ABOVE BANKFULL IN SOME LOCATIONS. A SPECIAL WEATHER STATEMENT HAS
BEEN ISSUED FOR CO ZONES 11 AND 14 TO RAISE AWARENESS OF THIS
ACTIVITY.

CAUTION SHOULD BE EXERCISED NEAR THE BANKS OF STREAMS AND RIVERS
EXPERIENCING HIGHER FLOWS. HIGH FLOWS CAN ERODE AND WEAKEN RIVER
BANKS MAKING THEM SUSCEPTIBLE TO COLLAPSING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR FIRE WEATHER ZONE 201...207...NORTHWEST
       AND SOUTHWEST COLORADO...FROM 10 AM TO 9 PM TUESDAY.
.UT...NONE.

SHORT TERM.....PF
LONG TERM......MC
AVIATION.......PF
FIRE WEATHER...JDC/AS
HYDROLOGY......BAL/AS
Hazardous weather outlook, May 11, 4:45 AM MST, 16 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON MAY 11 2009

COZ001>014-017>023-UTZ022>025-027>029-121145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON MAY 11 2009

...FIRE WEATHER WATCH IS IN EFFECT FOR NORTHWEST COLORADO FROM LATE
TUESDAY MORNING THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
EAST CENTRAL UTAH AND WEST CENTRAL COLORADO LATE THIS AFTERNOON AND
LINGER THROUGH TONIGHT. GUSTY WINDS TO NEAR 45 MPH WILL ACCOMPANY
THE SHOWERS AND THUNDERSTORMS.

THE GUNNISON RIVER THROUGH THE BLACK CANYON...AS WELL AS OTHER RIVERS
AND STREAMS ACROSS WESTERN COLORADO AND EASTERN UTAH WILL CONTINUE TO
RUN HIGH DUE TO THE MELTING OF THE MOUNTAIN SNOW PACK. CAUTION IS
URGED WHEN WALKING OR RECREATING NEAR RIVERBANKS AND WATERWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

GUSTY SOUTHWEST WINDS TO NEAR 45 MPH WILL TEAM UP WITH LOW RELATIVE
HUMIDITIES AND DRY FUELS TUESDAY AFTERNOON AND EVENING...CREATING
THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS. AS A RESULT...A
FIRE WEATHER WATCH WILL BE IN EFFECT FOR NORTHWEST COLORADO FROM
LATE TUESDAY MORNING THROUGH TUESDAY EVENING. SEE DENRFWGJT FOR
MORE INFORMATION...OR VISIT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE AT WEATHER.GOV.GJT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FAVORING THE NORTHERN
MOUNTAINS TUESDAY EVENING AND AGAIN THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

RIVER AND STREAM FLOWS WILL CONTINUE TO RUN HIGH THROUGH SUNDAY DUE
TO SNOW MELTING OFF THE HIGHER MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JDC/JOE

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
May 11, 9:26 PM MST to 9:31 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.770, -109.750

Thunderstorm outflow winds up to 60 mph blew across Canyonlands Airport late in the evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187189.